Hail, St. Lucie
- When
- May 20, 1:28 PM EST
- Where
- St. Lucie County, 1.25 mi SE of Ancona
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.318, -80.264
The public reported quarter-sized hail along the river in Saint Lucie County.
A thunderstorm that developed along the sea breeze became severe as it moved north into Saint Lucie County, where it produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
A thunderstorm that developed along the sea breeze became severe as it moved north into Saint Lucie County, where it produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 20, 9:52 AM EST, 3 hours 36 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Melbourne FL 1052 AM EDT Fri May 20 2022 .UPDATE... Debris showers from earlier convection continue from Orlando to the Treasure Coast. One particularly vigorous storm developed in northern Osceola County, moving through Kissimmee and the southeast Orlando metro. Convection in east central Florida is on the downtrend for now, but is expected to increase again in the afternoon with additional daytime heating. For this update, tweaked most of the forecast to match current trends, most notably increasing PoPs in the very short term to 60% through the interior and bumping afternoon highs down a couple more degrees. && .DISCUSSION... Today-tonight...(Modified Previous Discussion) High PWAT (1.75"-2.00") air will spread northward through central FL through the day, leading to high coverage of diurnal showers/storms. Expect early onset (by mid morning) across the Treasure Coast/Lake-O region, with activity steadily developing northward through the day. While enhanced onshore wind component (ECSB circ) will try to develop, initial and secondary (outflow generated convection is likely to become dominant before a well- defined sea breeze boundary can form. Regardless of this, expect widespread (80-90 percent) coverage across the area today with copious rainfall amounts 1-2" average/locally 3-5"+ where storms and boundaries merge or collide. Brief gusty winds and frequent lightning are also expected near these collisions, with rapidly northward-propagating outflows regenerating storms successively farther in that direction. Max temps should "only" reach the U80s -90, although some southern locations where storms begin the earliest may only see M80s. Scattered storms linger well into the evening, mainly across the north and possibly central CWA with POPs 40 south to 60 north. Mins in the L70s. && .AVIATION... High coverage and redevelopment of convection expected to continue today. Convection is currently on the downtrend with mainly debris showers, but expecting another round as daytime heating provides additional energy. VCTS and TEMPOS for TSRA around 18Z (a little earlier along the Treasure Coast and a little later north of MCO) with VIS reductions to IFR, followed by another period of stratiform debris showers with MVFR/IFR reductions. Activity winding down by midnight. High rain chances again tomorrow. && .MARINE... Today...S/SSW winds around 10 kts backing to SE 15 kts in the afternoon as the axis of high pressure over the western Atlantic lifts for C FL. Seas 2-3 ft. Likely to see higher winds and seas will near increasing coverage of showers/storms from late morning through early evening. && .PRELIMINARY POINT TEMPS/POPS... DAB 90 72 85 72 / 70 50 80 30 MCO 89 74 89 72 / 80 60 80 30 MLB 87 74 86 74 / 80 50 80 30 VRB 88 73 88 72 / 80 50 60 30 LEE 89 72 86 72 / 80 70 80 30 SFB 89 73 88 72 / 80 60 80 30 ORL 88 75 89 74 / 80 60 80 30 FPR 88 73 88 72 / 80 40 60 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Haley/Fehling/Sharp
Hazardous Weather Outlook National Weather Service Melbourne FL 1258 PM EDT Fri May 20 2022 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-210200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1258 PM EDT Fri May 20 2022 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Strong to marginally severe thunderstorms will be possible this afternoon and evening as instability increases due to additional moisture and upper level energy. Primary hazards will be wind gusts of 45 to 55 mph, with gusts to 60 mph possible in the strongest storms, as well as 0.5 to 1 inch hail, frequent cloud- to- ground lightning, and torrential downpours. Move indoors to safety at the first sign of threatening skies, or if you hear thunder. .FLOOD IMPACT... Torrential rain is expected from today's storms. Many areas will receive between 1 and 2 inches of rainfall, with some locations which see repeated rounds of storms pickup up 3 to 5 inches, and possibly a little more. This will produce rapid inundation of roads, and other urban and other poorly drained, low lying areas. Never attempt to cross flooded roads, as the water depth may be too great to allow your vehicle to make it safely through. Turn around, don't drown. .RIP CURRENT IMPACT... There will be a Moderate risk of dangerous rip currents at the central Florida Atlantic beaches today. While rip currents will be present all day, they will be most numerous after 300 PM. Remember to always swim within sight of a lifeguard and never enter the ocean alone. .MARINE THUNDERSTORM GUST IMPACT... Storms will also be capable of producing wind gusts in excess of 35 knots and locally higher waves as they move northward across area lakes, the Intracoastal Waterway, and local Atlantic waters. Boaters should water for storms approaching from the south today and seek safe harbor ahead of any storms. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. However, please relay any reports of flooding or rainfall amounts of two inches or greater to the National Weather Service in Melbourne. Haley
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1048 AM EDT FRI MAY 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM TSTM WND GST ORLANDO INTL AIRPORT 28.42N 81.32W
05/20/2022 M41 MPH ORANGE FL MESONET
TMCO ITWS MEASURED A WIND GUST OF 36KT/41MPH OUT OF THE
SOUTHWEST.
&&
EVENT NUMBER MLB2200185
KRFSpecial Weather Statement
National Weather Service Melbourne FL
144 PM EDT Fri May 20 2022
FLZ164-259-264-201845-
Inland St. Lucie FL-Inland Martin FL-Coastal Martin FL-
144 PM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of southwestern St.
Lucie and Martin Counties through 245 PM EDT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of North County Airport, or 12 miles southeast of
Indiantown, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stuart, Indiantown, Tequesta, Jupiter Island and Palm City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2697 8008 2697 8014 2696 8014 2696 8057
2733 8061 2711 8010 2703 8008
TIME...MOT...LOC 1744Z 213DEG 21KT 2686 8039
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FehlingThe Melbourne radar (KMLB), 96 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 hail. Local standard time, as filed.
The public reported quarter-sized hail along the river in Saint Lucie County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015496.